Alert archive / California / Red Flag Warnings in 2020
Red Flag Warning 3, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 11, 2020, 12:52 PM PDT for Modoc County, California. It took effect at Jul 12, 2020, 2:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2020, 12:52 PM PDT (19:52 UTC)
- In effect from
- Jul 12, 2020, 2:00 PM PDT
- Expired
- Jul 12, 2020, 8:00 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
County Modoc County, CA
The radar
The Medford radar (KMAX), 174 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1478 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 152 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
131 WWUS86 KMFR 111952 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1252 PM PDT Sat Jul 11 2020 ...Strong, gusty winds with low RH expected this afternoon and evening in portions of Fire Weather Zones 285, 624, and 625... ...Strong, gusty winds with low RH expected Sunday afternoon and evening in Southern Fire Weather Zone 285... .A dry cold front will bring strong, gusty winds with low relative humidities to much of Fire Weather Zone 285 in California and portions of Fire Weather Zones 624 and 625 in Oregon this afternoon and evening. This will lead to the potential for rapid fire growth in dry vegetation. Another round of gusty winds and low relative humidities will affect southern Fire Weather Zone 285 Sunday afternoon and evening. CAZ285-121215- /O.UPG.KMFR.FW.A.0003.200712T2100Z-200713T0500Z/ /O.NEW.KMFR.FW.W.0003.200712T2100Z-200713T0300Z/ /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Modoc County Except for the Surprise Valley- 1252 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING IN EFFECT FROM 2 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR SOUTHEASTERN FIRE WEATHER ZONE 285... The National Weather Service in Medford has issued a Red Flag Warning...which is in effect from 2 PM to 8 PM PDT Sunday. The Fire Weather Watch is no longer in effect. * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: For today's Red Flag Warning...Most of Fire Weather Zone 285. For Sunday's Red Flag Warning...southeast Fire Weather Zone 285, including Alturas and Likely. * Wind: West 15 to 25 mph with gusts up to 40 mph this afternoon and evening. West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Minimum Humidity: 5 to 10 percent today and Sunday. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. && $$ ORZ624-625-120500- /O.CON.KMFR.FW.W.0002.200711T2100Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1252 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southeast and eastern Fire Weather Zone 624 along and near the Warner Mountains to include Lakeview, Valley Falls, Beatty and Bly. Also south and southeast portions of Fire Weather Zone 625 to include Adel. * Wind: West 10 to 20 mph with gusts up to 35 mph. * Minimum Humidity: 5 to 15 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD Precautionary/preparedness actions... * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
3 follow-up statements
463 WWUS86 KMFR 120505 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 1005 PM PDT Sat Jul 11 2020 ...Strong, gusty winds with low RH expected Sunday afternoon and evening in Southern Fire Weather Zone 285... .Another round of gusty winds and low relative humidities will affect southern Fire Weather Zone 285 Sunday afternoon and evening. CAZ285-122130- /O.EXP.KMFR.FW.W.0002.000000T0000Z-200712T0500Z/ /O.CON.KMFR.FW.W.0003.200712T2100Z-200713T0300Z/ Modoc County Except for the Surprise Valley- 1005 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM TO 8 PM PDT SUNDAY FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: In Northern CA...Southeast Fire Weather Zone 285, including Alturas and Likely. * Wind: West 10 to 20 with gusts to 30 mph Sunday afternoon and evening. * Minimum Humidity: 5 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. Precautionary/preparedness actions... && $$ ORZ624-625-120615- /O.EXP.KMFR.FW.W.0002.000000T0000Z-200712T0500Z/ Klamath Basin and the Fremont-Winema National Forest- South Central Oregon Desert including the BLM Land in Eastern Lake and Western Harney Counties- 1005 PM PDT Sat Jul 11 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONES 624 AND 625... Winds will be lighter Sunday afternoon. $$ Visit us at www.weather.gov/Medford
825 WWUS86 KMFR 121034 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 334 AM PDT Sun Jul 12 2020 ...Strong, gusty winds with low RH expected this afternoon and evening in Southern Fire Weather Zone 285... .Another round of gusty winds and low relative humidities will affect southern Fire Weather Zone 285 this afternoon and evening. CAZ285-130300- /O.CON.KMFR.FW.W.0003.200712T2100Z-200713T0300Z/ Modoc County Except for the Surprise Valley- 334 AM PDT Sun Jul 12 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM PDT THIS EVENING FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... * Impacts: Strong, gusty wind with low relative humidity and high fire danger will likely contribute to a significant spread of new and existing fires. * Affected area: Southeast Fire Weather Zone 285, including Alturas and Likely * Wind: West 10 to 20 mph with gusts up to 30 mph. * Minimum Humidity: 5 to 10 percent. * View the hazard area in detail at: https://www.wrh.noaa.gov/mfr/HAZARD * A Red Flag Warning means that critical fire weather conditions are expected. * One less spark, one less wildfire. $$ Visit us at www.weather.gov/Medford
870 WWUS86 KMFR 130311 RFWMFR URGENT - FIRE WEATHER MESSAGE National Weather Service Medford OR 811 PM PDT Sun Jul 12 2020 CAZ285-130415- /O.EXP.KMFR.FW.W.0003.000000T0000Z-200713T0300Z/ Modoc County Except for the Surprise Valley- 811 PM PDT Sun Jul 12 2020 ...RED FLAG WARNING HAS EXPIRED FOR STRONG GUSTY WIND WITH LOW RH FOR FIRE WEATHER ZONE 285... While the humidities will only be slightly higher tomorrow, winds will be much lighter. $$ Visit us at www.weather.gov/Medford
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 11, 8:57 AM PDT, 3 hours 55 minutes earlier.
Area forecast discussion, Jul 11, 8:57 AM PDT, 3 hours 55 minutes before
Area Forecast Discussion
National Weather Service Medford OR
857 AM PDT Sat Jul 11 2020
.UPDATE...
Coastal stratus still covers most of the central Oregon coastline
with clearing near the Brookings area. We're expecting this
coastal stratus to eventually clear out, probably closer to the
afternoon hours instead of late morning. Highs are still expected
to push into the lower 90's today in most of our southern valleys
west of the Cascades.
For more information on beyond today, read the discussion below.
Fire weather is also a concern today and is discussed in the fire
weather discussion below.
-Smith
&&
.DISCUSSION.../Issued 507 AM PDT Sat Jul 11 2020/
Satellite shows some marine layer making it's way to the coast
north of Cape Blanco with some scattered stratus development
already underway in the Coquille Basin. Also, there's a finger of
stratus making it's way north just offshore of the Brookings area.
Otherwise, skies are clear across the area and are expected to
remain so through the morning. Some marine stratus will filter
into the Umpqua Basin later this morning, but coverage should be
considerably less than recent mornings.
The forecast area is wedged between the Four Corners High and upper
level troughing off the BC coast. While this has been the general
pattern for the past week or so, that will begin to change this
weekend as the trough axis shifts eastward and the Four Corners High
shifts southward. Satellite shows high level cloud cover associated
with the upper level and this will bring a dry front through the
area late this evening into Sunday. As the trough axis begins
shifting inland into British Columbia, this will tighten surface
pressure gradients later today. This will drive some gusty winds
across the area this afternoon and evening ahead of the dry front,
especially in the Rogue and Shasta Valleys and east of the Cascades.
Winds gusting to 25 to 30 mph will be common in the previously
mentioned areas, with gusts up to 40 mph for areas east of the
Cascades. Afternoon humidities will be quite low during this time
and this will lead to concerns for rapid fire growth. A Red Flag
Warning is in place for this for portions of Modoc, Lake, and
Klamath counties. For more details see the fire weather discussion
below. Otherwise, expect seasonable temperatures will be within a
few degrees of normal.
Tonight into Sunday, the marine layer will return to the usual areas
and will likely be similar in coverage to recent days. Expect sunny
skies by the afternoon for those areas. For the remainder of Sunday,
conditions will be quite similar to today. Pressure gradients will
remain increased as the trough axis moves further inland high
pressure to the southeast continues to shift. Winds won't be quite
as strong but it will still be breezy to gusty across the area.
Afternoon temperatures will be slightly cooler Sunday and humidities
will be slightly higher for some areas. Despite this, humidities
will be low enough that, coupled with gusty winds, will lead to
another round of fire weather concerns for portions of Modoc County.
Again, for more details see the Fire Weather Discussion below.
As the upper trough moves inland into British Columbia and the Four
Corners High shifts south and eastward, high pressure will develop
and strengthen over the eastern Pacific Ocean over the upcoming
week. This will shift the flow aloft over the area to a stable
northwest flow that will persist through next week. At the surface,
a thermal trough develops tonight into Sunday and strengthens into
next week. This will bring a period of offshore (east to
northeasterly) flow with gusty north winds along the coast and over
the coastal waters. Temperatures will remain seasonable and only a
few degrees above normal. For this time of year, that equates to mid
90s for West Side valleys, mid to upper 80s east of the Cascades and
mid to upper 90s for Northern California. Easterly flow will limit
the extent of the marine layer intrusion, likely becoming less and
less as the week progresses. Also, expect the Chetco Effect to
develop next week, where guidance is reaching into the 80s for the
Brookings area. Overall, northwest flow aloft will limit any
thunderstorm potential and benign summer weather is expected for the
majority of the work week.
Towards the end of the forecast period (Friday into Saturday), we're
watching the potential for thunderstorm development. Deterministic
models are showing a possible cut-off low off the California Coast.
This is a favorable pattern for southerly flow to set up, tap into
monsoonal moisture, and bring that moist unstable air into the
region. The GFS is more ambitious with this idea than the EC and the
GEFS is more in line with the EC with more of an elongated trough
over the West Coast. The latter solutions would lead to a more
southwesterly flow, limiting the amount of monsoonal moisture to be
fed into the area. Either way, it's something worth keeping an eye
on to see how future model runs trend.
/BR-y
&&
.AVIATION...For the 11/12Z TAF Cycle...
MVFR ceilings along the coast north of Cape Blanco are likely to
persist until late morning. These ceilings extend westward across
the coastal waters where they're likely a little lower than on the
coast, and into the Coos County Coastal Mountains where partial
terrain obscurations likely exist. It appears that these ceilings
will not reach KRBG this morning. LIFR ceilings and fog exist along
the Curry County coast from near Gold Beach southward. Both of these
areas of clouds are expected to dissolve by afternoon. Otherwise,
VFR is expected to persist through the period with some gusty late
afternoon to early evening winds across the interior. Returning
clouds tonight into Sunday morning along and near the coast
currently appear as if they will come in at VFR levels.
~BTL
&&
.MARINE...Updated 800 AM PDT Saturday, 11 July 2020...
High pressure centered off of the California coast combined with an
upper level trough across the northeastern Pacific will maintain a
light to moderate northerly flow through early Sunday morning. The
upper level trough will shift inland Sunday allowing the high to
expand northeastward behind it, in turn developing a thermal trough
along and near the coast. This will cause northerly winds to
increase and seas to become steep south of Cape Blanco Sunday,
expanding northward Sunday night. Gales are expected to develop
Monday into Tuesday south of Cape Blanco, likely expanding to areas
inside of 10NM Tuesday afternoon.
A Gale Watch is in effect for offshore waters south of Cape Blanco
from 4 AM PDT Monday morning through late Wednesday night. Gales are
likely expand into areas within 10NM of the coast Tuesday afternoon
and evening. Meanwhile, Small Craft Advisory conditions are expected
to develop late Sunday morning into the afternoon south of Cape
Blanco, then spread to most of the southern Oregon coastal waters by
Monday morning. Conditions are not expected to improve until the
thermal trough pushes inland next Friday or Saturday.
~BTL/BPN
&&
.FIRE WEATHER...Updated 400 AM PDT Saturday, 11 July 2020...The
main concern over the next several days will be gusty winds with
low relative humidities Saturday afternoon/evening for portions of
Fire Weather Zones 624, 625 and 285 and again Sunday
afternoon/evening for Fire Weather Zone 285.
The upper level pattern that has dominated the weather for the past
week or so will begin shifting today. Upper level troughing off the
BC coast will move inland into BC and this will push the Four
Corners High southward late tonight into Sunday. As the trough axis
begins moving eastward, a dry front will move through the area
late this evening into Sunday. Pressure gradients will increase
ahead of this front and this will be the driver for breezy to
strong gusty winds across the forecast area today and again
Sunday, but especially in the Rogue and Shasta Valleys and east of
the Cascades. In addition to increased pressure gradients, 700 mb
winds between 20-30 kts and 600 mb winds of 30-35 kts could mix
down near or to the surface as we reach max heating. This leads to
high confidence that gusts of 25 to 30 mph will be common in the
previously mentioned areas, with gusts up to 40 mph for areas
east of the Cascades. These winds coupled with low afternoon
relative humidities (5 to 15%) will lead to critical fire weather
conditions and a Red Flag Warning is in effect for portions of
FWZ 285, 624, and 625. In the meantime, gusty breezes are expected
in the Rogue and Applegate Valleys south and eastward to the
Mount Shasta highlands, most notably over Siskiyou Summit into the
northern end of the Shasta Valley Saturday afternoon and evening.
However, we're not expecting critical conditions in those areas.
On Sunday, the upper trough axis will move through the forecast area
and another round of breezy to gusty winds is expected Sunday
afternoon. Winds will be slightly weaker and humidities will be
slightly higher east of the Cascades. However, the combination of
the two could still reach critical values for portions of FWZ 285
Sunday afternoon and evening. A Fire Weather Watch remains in effect
for this period as well.
Sunday night into next week, the upper level trough moves inland
into British Columbia and the Four Corners High shifts south and
eastward. Meanwhile, high pressure will develop and strengthen over
the Eastern Pacific Ocean. This will put the area under stable
northwest flow aloft that looks to persist through the end of the
week. At the surface, a thermal trough will develop Saturday night
into Sunday and strengthen into next week. This will result in a
period of offshore (east to northeasterly) flow. There will be
slight cooling Sunday, then temperatures rebound to near seasonal
values (a few degrees above normal) and remain fairly steady
through the week. Overall, next week will feature typical summer
conditions will little to no chances of precipitation or
thunderstorms.
Towards the end of the forecast period (Friday into Saturday), we're
watching the potential for thunderstorm development. Deterministic
models are showing a possible cut-off low off the California Coast.
This is a favorable pattern for southerly flow to set up, tap into
monsoonal moisture, and bring that moist unstable air into the
region. The GFS is more ambitious with this idea than the EC and the
GEFS is more in line with the EC with more of an elongated trough
over the West Coast. The latter solutions would lead to a more
southwesterly flow, limiting the amount of monsoonal moisture to be
fed into the area. Either way, it's something worth keeping an eye
onto see how future model runs trend.
/BR-y
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...Red Flag Warning from 2 PM this afternoon to 10 PM PDT this
evening for ORZ624-625.
CA...Red Flag Warning from 2 PM this afternoon to 10 PM PDT this
evening for CAZ285.
Fire Weather Watch from Sunday afternoon through Sunday evening
for CAZ285.
Pacific Coastal Waters...Small Craft Advisory from 11 PM Sunday to 5 AM PDT Thursday for
PZZ350-370.
Gale Watch from Tuesday afternoon through late Wednesday night
for PZZ356.
Small Craft Advisory from 11 AM Sunday to 5 AM PDT Thursday for
PZZ356-376.
Gale Watch from late Sunday night through late Wednesday night
for PZZ376.Nearby
Red Flag Warnings in California, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.